Louisiana, 2015

Tornado in Louisiana, May 11, 2015

May 11, 2015 · NWS LCH · 1 event in 1 county or zone

A weak and short lived tornado developed near Iota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A weak and short lived tornado developed near Iota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 11, 5:44 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, May 11, 5:44 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
644 AM CDT MON MAY 11 2015

.AVIATION...THE HIGH RESOLUTION SHORT RANGE MODEL TAKES THE BAND
OF SHOWERS AND THUNDERSTORMS APROACHING FROM THE NORTHWEST INTO
THE TERMINALS LATER THIS MORNING. POSSIBLE CONDITIONS AS LOW AS
LIFR CIGS WITH RAIN ASSUMING THE CURRENT ACTIVITY WEAKENS AS SOME
SIGNS HAVE INDICATED. SINCE ATMOSPHERE WOULD BE WORKED OVER BY THIS
AFTERNOON WILL GO WITH VFR CIGS WITH VCTS. LATE TNITE AS THE WEAK
FRONT APPROACHES, MVFR WITH LIGHT RAIN.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 343 AM CDT MON MAY 11 2015/

DISCUSSION...MAIN FORECAST ISSUE WILL BE POPS THROUGHOUT THE
WEEK.

LINE OF THUNDERSTORMS OVER NE TEXAS HAS SLOWLY SHIFTED SE DURING THE
NIGHT.  LATEST HRRR MAY BE A LITTLE QUICK IN PUSHING THE LINE INTO
NW PART OF THE FORECAST AREA BY 12Z...BUT THERE IS CERTAINLY
POTENTIAL FOR CONVECTION DEVELOPING AHEAD OF THE LINE BY THAT
TIME. EVEN IF LINE WEAKENS...REMNANT BOUNDARIES COMBINED WITH
RICH THTE AIR WILL LIKELY KEEP GOOD COVERAGE OF SHOWERS AND
THUNDERSTORMS FOR TODAY ESPECIALLY ACROSS EAST TEXAS AND CENTRAL
LOUISIANA. WILL TWEAK CURRENT POPS FORECAST FOR TODAY BUT OVERALL
NOT MUCH CHANGE FROM PREVIOUS FORECASTS.

FOR TUESDAY...MODELS SHOW VIGOROUS SHORTWAVE IN UPPER SW FLOW AND
THIS SHOULD FURTHER ENHANCE SHOWER AND THUNDERSTORM CHANCES.

A SERIES OF UPPER SHORT WAVE TROUGHS WILL MOVE THROUGH THE
WESTERN U.S. THROUGH THE WEEK. ALSO...MODELS ARE SHOWING A BROAD
NEGATIVELY TILTED TROUGH BECOMING ESTABLISHED OVER THE WEST COAST
BY LATE IN THE WEEK. AT THE SURFACE...FRONTAL BOUNDARY IS
FORECASTED TO MOVE INTO THE AREA AND STALL THROUGH AT LEAST
WEDNESDAY. A VERY MOIST AIRMASS WILL REMAIN IN PLACE THROUGH THE
WEEK. WILL THEREFORE MAINTAIN MAINLY DIURNAL SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE REMAINDER OF THE WEEK. WILL LOWER POPS
SLIGHTLY OVER THE WEEKEND AS SURFACE BOUNDARY SHOULD BE LESS
DEFINED OR DIFFUSE.

MARINE....WILL ALLOW SCEC TO EXPIRE AT 5 AM FOR INNER AND OUTER
WATERS. WITH BOUNDARY APPROACHING THE AREA ON TUESDAY...GRADIENT
SHOULD WEAKEN AND LOW LEVEL FLOW SHOULD BECOME MORE EASTERLY.
PROGRESSION OF HIGH PRESSURE TOWARD THE EAST COAST WILL ALLOW FOR
A WEAK SOUTHERLY FLOW FOR THE REMAINDER OF THE WEEK.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  84  68  79  65 /  60  70  70  30
LCH  83  71  83  70 /  50  50  70  30
LFT  86  72  84  70 /  40  40  60  30
BPT  83  72  82  71 /  50  60  70  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

AVIATION...11
Hazardous weather outlook, May 11, 3:14 AM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
414 AM CDT MON MAY 11 2015

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-120915-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
414 AM CDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR
TODAY AND TONIGHT. THE BEST COVERAGE WILL LIKELY BE OVER EAST
TEXAS AND CENTRAL LOUISIANA. A FEW STRONG TO SEVERE STORMS WILL
BE POSSIBLE. LARGE HAIL AND WIND DAMAGE WILL BE THE MAIN THREATS.
LOCALLY HEAVY RAINFALL MAY OCCUR AS WELL WITH ISOLATED AMOUNTS IN
EXCESS OF 2 INCHES MAINLY OVER EAST TEXAS AND CENTRAL LOUISIANA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE THROUGH AREA ON
TUESDAY AND WEDNESDAY. A COOL FRONT WILL MOVE THE NEAR THE GULF
COAST AND WILL LIKELY STALL OVER THE REGION. THIS BRING NUMEROUS
SHOWERS AND THUNDERSTORMS FOR TUESDAY. WHILE A SEVERE STORM IS
POSSIBLE...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
THE MAIN HAZARDS.

WITH BOUNDARY STALLED OVER THE AREA FOR NEARLY THE REMAINDER OF
THIS WEEK...SCATTERED MAINLY DAYTIME SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH FRIDAY. THE ACTIVITY IS FORECASTED TO BECOME MORE
ISOLATED BY THE WEEKEND. FREQUENT LIGHTNING AND TORRENTIAL
RAINFALL WILL BE THE MAIN HAZARDS. THE THREAT FOR FLOODING WILL
LIKELY INCREASE GIVEN THE PROLONGED PERIOD FOR FORECASTED SHOWER
AND THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THROUGHOUT THE WEEK...ESPECIALLY FOR TODAY
THROUGH TUESDAY.

In the hours before

Special weather statement, May 11, 6:23 AM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
723 AM CDT MON MAY 11 2015

TXZ180-201-111245-
HARDIN-TYLER-
723 AM CDT MON MAY 11 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARDIN AND
SOUTHWESTERN TYLER COUNTIES...

AT 722 AM CDT...A STRONG THUNDERSTORM WAS OVER ALABAMA-COUSHATTA
RESERVATION...OR 12 MILES EAST OF LIVINGSTON...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WOODVILLE...WARREN...IVANHOE AND HILLISTER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3079 9432 3051 9446 3055 9455 3078 9461
TIME...MOT...LOC 1222Z 291DEG 24KT 3075 9472

SWEENEY
Special weather statement, May 11, 6:49 AM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
749 AM CDT MON MAY 11 2015

TXZ180-201-111345-
HARDIN-TYLER-
749 AM CDT MON MAY 11 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARDIN AND
SOUTHERN TYLER COUNTIES...

AT 748 AM CDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTH OF CHESTER...
MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WOODVILLE...WILDWOOD...WARREN...IVANHOE AND HILLISTER.

LAT...LON 3092 9452 3066 9418 3045 9446 3062 9457
      3063 9457 3086 9462
TIME...MOT...LOC 1248Z 328DEG 20KT 3081 9457

SWEENEY

The radar

The Lake Charles radar (KLCH), 69 km away, was scanning. The volume nearest the first event began at 15:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Acadia

When
May 11, 9:35 AM CST
Where
Acadia County, 2.83 mi SSW of Tepetate
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
30.380, -92.560

Multiple pictures were received from a weak tornado that developed over a field near Iota. No damage was caused by the tornado as it dissipated quickly in the same field.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyThe tornado archive for Louisiana, 2015Warnings in Louisiana, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573600.